Hail, Lea
- When
- August 9, 6:22 PM MST to 6:24 PM MST
- Where
- Lea County, 2.76 mi N of Hobbs
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.740, -103.127
An area of showers and thunderstorms developed along a surface trough across southeast New Mexico during the late afternoon and early evening hours. Due to the slow movement of the storms, localized heavy rainfall occurred over some urbanized areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An area of showers and thunderstorms developed along a surface trough across southeast New Mexico during the late afternoon and early evening hours. Due to the slow movement of the storms, localized heavy rainfall occurred over some urbanized areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 9, 4:43 PM MST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 643 PM CDT SUN AUG 9 2009 .UPDATE... RAIN CHANCES INCREASED FOR TONIGHT FOR SOUTHEAST NEW MEXICO INTO CULBERSON COUNTY. && .DISCUSSION... STORMS ARE HANGING ON FROM NORTHERN LEA COUNTY INTO EASTERN EDDY COUNTY. SEEING NEW DEVELOPMENT IN EASTERN LOVING AND REEVES COUNTIES AS WELL. CAPES RUNNING NEAR 1000 WITH WEAK CAP ACROSS THE AREA SOUTHEAST OF CURRENT CONVECTION. COLD POOL FROM STORMS IN LEA COUNTY EXPANDING SLOWLY SOUTH INTO AREA OF WEEK CAP. THOUGH INFLOW NOT VERY STRONG...COLD POOL LIKELY TO REMAIN SUFFICIENT TO BREAK CAP THROUGH AT LEAST MID EVENING. NAM PICKED UP PRETTY WELL ON THIS STORM COMPLEX LAST RUN AND PUSHES BROAD PRECIPITATION AREA THROUGH MUCH OF LEA COUNTY AND POSSIBLY WESTERN PERMIAN BASIN AND UPPER TRANS PECOS THIS EVENING. WITH THIS REASONABLE SOLUTION... CHANCES OF PRECIPITATION PRIOR TO MIDNIGHT HAVE BEEN INCREASED. && .PREV DISCUSSION... /ISSUED 407 PM CDT SUN AUG 9 2009/ UPDATE... QUICK UPDATE TO INCLUDE THUNDER ACROSS THE BIG BEND AND INCREASE POPS SLIGHTLY THROUGH 00Z. DISCUSSION... THE THUNDERSTORM COVERAGE CONTINUES TO INCREASE THIS AFTERNOON ALONG A SURFACE TROUGH FROM SOUTHEAST NM THROUGH THE DAVIS MOUNTAINS. IN ADDITION TO THIS FEATURE...AN INVERTED MID-LEVEL TROUGH AXIS WAS POSITIONED FROM THE BIG BEND REGION SOUTHWEST THROUGH CHIHUAHUA MEXICO. COVERAGE SHOULD REMAIN ISOLATED TO WIDELY SCATTERED OVER THE BIG BEND...WITH SCATTERED ACTIVITY MAINLY OVER THE DAVIS MOUNTAINS...CULBERSON COUNTY AND SOUTHEAST NM. NO OTHER CHANGES WERE MADE TO THE CURRENT PACKAGE. ALL OF THE UPDATED PRODUCTS HAVE BEEN SENT. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 98 72 95 71 / 10 10 10 10 CARLSBAD NM 99 71 97 72 / 40 40 20 20 DRYDEN TX 101 72 96 73 / 10 10 10 10 FORT STOCKTON TX 101 72 98 72 / 10 20 20 20 GUADALUPE PASS TX 96 69 90 71 / 30 40 20 20 HOBBS NM 96 70 96 69 / 20 60 20 10 MARFA TX 92 61 88 61 / 30 30 20 20 MIDLAND INTL AIRPORT TX 98 72 95 71 / 10 20 10 10 ODESSA TX 98 74 96 73 / 10 20 10 10 WINK TX 104 74 101 74 / 10 30 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 78/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 107 PM CDT SUN AUG 9 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-101815- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 107 PM CDT SUN AUG 9 2009 /1207 PM MDT SUN AUG 9 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT... MAINLY FOR AREAS WEST OF A SEMINOLE TO FORT STOCKTON LINE. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS UP TO 35 MPH...BRIEF HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 432 PM CDT SUN AUG 9 2009 TXZ058-074-092200- DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS- 432 PM CDT SUN AUG 9 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL JEFF DAVIS AND SOUTH CENTRAL REEVES COUNTIES. AT 430 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST OF BALMORHEA...MOVING NORTHWEST AT 15 MPH. WIND GUSTS NEAR 50 MPH...HAIL UP TO THE SIZE OF MARBLES...VERY HEAVY RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. SEEK SHELTER UNTIL THIS STORM PASSES YOUR AREA. PEOPLE IN NORTH CENTRAL JEFF DAVIS AND SOUTH CENTRAL REEVES COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 437 PM CDT SUN AUG 9 2009 NMZ029-092200- NORTHERN LEA COUNTY- 337 PM MDT SUN AUG 9 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN LEA COUNTY. AT 336 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER WEST CENTRAL LEA COUNTY OR ABOUT 17 MILES WEST OF MCDONALD ALONG STATE HIGHWAY 457...MOVING NORTHEAST AT 5 MPH. WIND GUSTS NEAR 50 MPH...HAIL UP TO THE SIZE OF SMALL MARBLES...VERY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. PEOPLE IN NORTHWESTERN LEA COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 754 PM CDT SUN AUG 9 2009 NMZ029-033-034-TXZ045-050-100130- CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-NORTHERN LEA COUNTY-GAINES- ANDREWS- 654 PM MDT SUN AUG 9 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL LEA...NORTHWESTERN ANDREWS AND WESTERN GAINES COUNTIES. AT 649 MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM LOCATED OVER HOBBS...MOVING EAST SOUTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF PEAS...WIND GUSTS NEAR 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL ACCOMPANY THIS THUNDERSTORM. PEOPLE IN EAST CENTRAL LEA...NORTHWESTERN ANDREWS AND WESTERN GAINES COUNTIES...INCLUDING THE CITY OF HOBBS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 758 PM CDT SUN AUG 9 2009 TXZ058-059-067-100130- LOVING-WARD-REEVES COUNTY AND UPPER TRANS PECOS- 758 PM CDT SUN AUG 9 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN REEVES...SOUTHERN LOVING AND WESTERN WARD COUNTIES. AT 756 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A LINE OF STRONG THUNDERSTORMS LOCATED FROM 5 MILES SOUTH OF TOYAH LAKE TO PECOS TO MENTONE...MOVING NORTH AT 10 MPH. HAIL UP TO THE SIZE OF MARBLES...WIND GUSTS NEAR 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS LINE OF STORMS. PEOPLE IN EASTERN REEVES...SOUTHERN LOVING AND WESTERN WARD COUNTIES...INCLUDING THE CITIES OF MENTONE AND PECOS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
The Midland/Odessa radar (KMAF), 125 km away, was scanning. The volume nearest the first event began at 01:21 UTC.
1 hail, 1 flood. Local standard time, as filed.
Local law enforcement reported water up to the windows of a vehicle at a well known low water crossing.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193653, 193656.